Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 382, NWS Wichita, KS

October 4, 2002Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 2002, 3:40 AM CDT for Chautauqua County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 3:40 AM CDT (08:40 UTC)
Expired
Oct 4, 2002, 4:30 AM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 10:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS53 KICT 040840 CCA
SVRICT
KSC019-040915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TOWNS IN THE PATH.
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 430 AM CDT.

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE TO 5
  MILES SOUTHWEST OF ELGIN TO 3 MILES SOUTHWEST OF PAWHUSKA...MOVING 
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR SEDAN AROUND 355 AM CDT...
  NEAR PERU AROUND 400 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 70 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 430 AM CDT.

LAT...LON 3728 9650 3702 9648 3703 9599 3728 9600

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:24 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 4, 2:24 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...PRELIM
NATIONAL WEATHER SERVICE WICHITA KS
224 AM CDT SAT OCT 4 2002

TDY-TNGT
SFC HIGH WILL MOVE EAST TDY THUS ALLOWING SOUTHERLY RETURN FLOW.
TEMPS WILL BE A BALANCING ACT BETWEEN MIXING AND EVAPORATION OF SFC
MSTR TDY. BETTER MIXING WILL BE IN WESTERN THIRD OF CWA THUS
RESULTING IN WARMER TEMPS FROM W-E ACROSS CWA. PROFILERS ACROSS
EASTERN NEW MEXICO AND COLORADO ARE ALREADY SOUTH AT 30KTS AT 6Z.
THIS WILL BE THE SIGNATURE OF MSTR RETURNING TO THAT AREA LATE TDY
THEN SHIFTING EASTWARD TOWARDS SOUTH CENTRAL KS LATE TNGHT...AS
DEPICTED BY SPEC HUM VALUES IN 300-310K LAYER BY ETA. ISENTROPIC LIFT
IN 300-310K LAYER ALONG WITH SOME ELEVATED INSTABILITY COULD SPARK
SOME ELEVATED CONVECTION CLOSE TO S CNTRL KS LATE TONIGHT. IF THINGS
CAN DEVELOP ETA CROSS SECTIONS SHOW INITIATION CLOSE THAT
AREA...WITH MOVEMENT TOWARDS THE E/SE. WILL KEEP THINGS DRY BUT IT
COULD BE A CLOSE CALL.

SUN-TUE
STRONG CLD FRNT PLOWS THROUGH CWA DURING THE DAY ON SUNDAY WITH COLD
CANADIAN AIR SPREADING OVER THE AREA BEHIND THE FRONT...THUS MAKING
HIGH TEMPS DEPENDENT ON FRONTAL TIMING. A SMALL WINDOW OF
OPPORTUNITY FOR PRECIP COULD EXSIST IN SE CWA SUNDAY MORNING...BUT
FAIRLY HEALTHY ISENTROPIC DOWNGLIDE IN 295-305K LAYER OF DRIER AIR
WILL SHUT THINGS DOWN QUICKLY. CLOUDS WILL ERODE QUICKLY FROM NW-SE
WITH THIS STRONG DOWNWARD MOTION DURING THE DAY. EXPECT WELL BELOW
NORMAL TEMPS TO START THE DAY FOR MONDAY MORNING. COULD EVEN
POSSIBLY SEE SOME FROST...BUT WET SOILS FROM RECENT RAINS AND
SOUTHERLY WINDS SHOULD OFFSET THIS SOME. STILL WILL BE THE COLDEST
MORNING IN SOMETIME THOUGH. THE STAR WILL BE OUT IN FULL FORCE AS
SFC HIGH PRESSURE DOMINATES ON MONDAY. TEMPS WILL BE WARMER FROM W-E
DUE TO BETTER MIXING IN CENTRAL KS. HIGH PRESS MOVES EAST OF THE
AREA FOR TUES WITH SOME RETURN FLOW BEGINNING...HOWEVER MSTR WILL BE
PUSHED WELL SOUTH AS ANOTHER WEAK FRNT MOVES INTO THE AREA ON TUES.
FRNT SHOULD COME THRU DRY WITH LIMITED MSTR AVAILABLE.

EXTENDED: WED-FRI
ECM/AVN OFFER DIFFERENT SOLUTIONS ON HANDLING OF NEXT UPPER SYSTEM.
ECM IS MUCH DEEPER WITH WEST COAST SYSTEM ON FRI WHILE AVN DOES SHOW
A WEAK TROUGH OVER THE SAME AREA...BUT FEEL THAT ECM IS DOING BETTER
A JOB GIVEN AMPLIFIED PATTERN WAY UPSTREAM. EITHER SOLUTION SUGGESTS
UPPER FLOW BECOMING MORE SWLY WHICH WOULD LEAD TO WARMING TEMPS FOR
OUR NECK OF THE WOODS. TEMPS SHOULD WARM A FEW DEGREES MORE EACH DAY
WITH FRI APPEARING TO BE THE WARMEST. GOING FCST NUMBERS SHOW THIS
TREND AND WILL NOT MAKE ANY CHANGES. WILL ALSO KEEP THINGS DRY
THROUGH THIS TIME FRAME.

FCSTID = 15/JAKUB

.ICT...NONE
Hazardous weather outlook, Oct 3, 4:00 PM CDT, 11 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...
A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS
NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA
COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER
EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW
PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR
WEST TEXAS EAST INTO WESTERN OKLAHOMA.

FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH
ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS.

LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE
THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST
INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH,
ESPECIALLY FROM AROUND MIDNIGHT ONWARD.

IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH-
CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS
THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH-
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...

FOR FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 4, 2:18 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
218 AM CDT FRI OCT 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    HESSTON                   KS   65 MPH TSTM WIND GUST
10/03/02   HARVEY                         REPORTED BY SPOTTER

1022 PM    HILLSBORO                 KS   60 MPH TSTM WIND GUST
10/03/02   MARION                         REPORTED BY SPOTTER

1023 PM    COLWICH                   KS   60 MPH TSTM WIND GUST
10/03/02   SEDGWICK                       REPORTED BY EOC

1040 PM    VALLEY CENTER             KS   60 MPH TSTM WIND GUST
10/03/02   SEDGWICK                       REPORTED BY SPOTTER

1115 PM    WICHITA                   KS   FLASH FLOOD
10/03/02   SEDGWICK                       TRAINED SPOTTER REPORTED
                                          DOUGLAS AND WEST STREETS
                                          HAD WATER COVERING THE
                                          ROADS. SEVERAL CARS WERE
                                          STALLED.

1124 PM    5 S CONWAY SPRINGS        KS   FLASH FLOOD
10/03/02   SUMNER                         LAW ENFORCEMENT REPORTED
                                          HIGHWAY K-49 REPORTED WATER
                                          OVER ROADWAY.

1125 PM    5 E AUGUSTA               KS   60 MPH TSTM WIND GUST
10/03/02   BUTLER                         REPORTED BY SPOTTER

1142 PM    ROSE HILL                 KS   FLASH FLOOD
10/03/02   BUTLER                         LAW ENFORCEMENT REPORTED 6
                                          INCHES OF WATER COVERING
                                          THE ROAD.

1142 PM    ANDOVER                   KS   60 MPH TSTM WIND GUST
10/03/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

0013 AM    5 S CONWAY SPRINGS        KS   FLASH FLOOD
10/04/02   SUMNER                         LAW ENFORCEMENT REPORTED
                                          WATER COVERED HIGHWAY K-49
                                          AND A FEW PLACES ON HIGHWAY
                                          81

0103 AM    WICHITA                   KS   FLASH FLOOD
10/04/02   SEDGWICK                       LAW ENFORCEMENT REPORTED
                                          WATER COVERED THE
                                          INTERSECTION OF 2ND AND
                                          OLIVER AND THE 1200 BLOCK
                                          OF WEST PAWNEE.

COX/KETCHAM
Special weather statement, Oct 4, 2:28 AM CDT, 1 hour 12 minutes before
KSZ069>072-083-092>096-098>100-040800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
228 AM CDT FRI OCT 4 2002

...SEVERE THUNDERSTORMS WATCH NUMBER 718 HAS BEEN CANCELLED FOR
ALL THE COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT FAR SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT.  HOWEVER, THE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS. THEREFORE THE SEVERE THUNDERSTORM WATCH WILL BE
CANCELED FOR THE ENTIRE REGION.

FRANK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper58 min
Oct 3, 9:51 PM CDTSevere Thunderstorm WarningICTHarvey54 min
Oct 3, 10:09 PM CDTSevere Thunderstorm WarningICTMarion66 min
Oct 3, 10:25 PM CDTSevere Thunderstorm WarningICTSedgwick50 min
Oct 3, 10:49 PM CDTSevere Thunderstorm WarningICTSumner41 min
Oct 3, 11:03 PM CDTFlash Flood WarningICTSedgwick3 hr
Oct 3, 11:09 PM CDTFlash Flood WarningICTButler4 hr
Oct 3, 11:21 PM CDTFlash Flood WarningICTCowley4 hr
Oct 3, 11:24 PM CDTSevere Thunderstorm WarningICTButler51 min
Oct 3, 11:25 PM CDTFlash Flood WarningICTSumner4 hr
Oct 4, 1:08 AM CDTFlash Flood WarningICTSedgwick4 hr
Oct 4, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.